Hepatitis C and Depakote
Q: [some material omitted] I have had HCV for 15 years (post transfusion after son's birth). I have been taking Depakote since dx, but am now wary as I know it to be hepatotoxic. Although my liver fx's are all normal, I do have chronic hepatitis as evedenced on biopsy, with stage 1 fibrosis and grade 2/3 inflammation. My Depakote levels have always been near 60-70, taking 750 mg every night. Now, the levels have been 101-107 on same dose. Down to 85 taking 750mg M-W-F and 500 mg T-TH-S-Sun. Am I risking more rapid progression of liver damage by continuing Depakote?(which, of course, I stopped one month ago, and now am feeling the worse for it--heart racing at times, depression, irritability, cutting,a little too "mouthy" and sure of myself with superiors, not sleeping well but am craving sleep, lots of negativity going on in my head).I also was taking Wellbutrin 150mg daily, stopped it as well, worried for liver.
Dear Annita --
I would like to take on this question but will admit I don't know the answer. It should be possible to answer though. Perhaps you doc' could ask her/his local Depakote representative to contact Abbott Labs, the manufacturer, for comment. They will give an extremely conservative reply, of course. Somebody probably has some previous experience with this issue: even your Hep C doc' might be able to help by contacting other infectious disease specialists he/she knows for their view
Searching "hepatitis valproate" (that's Depakote, of course) on PUB MED led to one pretty negative article about a kid whose sister got Hep A and recovered but he, who had previous liver disease, died; four other cases are cited. The problem is, I wouldn't want you to generalize to yourself from that article: kids are known to be more sensitive to Depakote, as far as having liver problems. So this study might not mean anything, in your case. You need somebody who knows livers, Hep C, and drugs. Your doc's may be able to work their way to somebody like that (e.g your local medical school).
Meanwhile, somebody's likely to offer you Neurontin as a substitute mood stabilizer, because it's not metabolized in the liver. Just beware, it doesn't look like a very good mood stabilizer, if it has that property at all. That leaves lithium, which also does not involve liver metabolism. You've probably had a go at that by now?
Bipolar World © 1998,
1999, 2000, 2001, 2002, 2003,
2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
About Us Add a Link Advance Directives Alternative Treatments Ask the Doctor Ask Dr. Plyler about Bipolar Disorder Ask The Doctor/ Topic Archives Awards Benny the Bipolar Puppy Bipolar Chat Bipolar Children Bipolar Disorder News Bipolar Help Contract Bipolar World Forums Book Reviews Bookstore BP & Other mental Illness Clinical Research Trials & FDA Drug Approval Community Support Contact Us The Continuum of Mania and Depression Coping Criteria Criteria and Diagnosis Criteria-World Health Disabilities, DSMV-IV Dual Diagnosis eGroups Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials Family Members Getting Help for a Loved One who Refuses Treatment Greeting Cards History of Mental Illness Indigo Job and School Links Manage Your Medications Medications Medication and Weight Gain News of the Day Parent Chat Pay for Meds Personal Stories Self Help Self Injury Significant Others Stigma and Mental Health Law Storm's Column Suicide!!! The Suicide Wall Table of Contents Treatments Treatment Compliance US Disability Veteran's Chat What's New?